Sore lump near injection site


(Nicole) #1

Hello. I’m new to T1D (6 months) and have been using pen needles for my injections. I noticed a sore lump near my injection site (upper abdomen) today. Not visible to the eye but both my husband and I can feel it. Wondering if this is common and if they go away after awhile.


(Steven) #2

Hey Nicole. Welcome. It’s probably just a small hematoma (bleeding under the skin). I use pens and it happens to me on occasion. The lump will go away, then you might have a traditional looking small bruise. I wouldn’t worry. Of course, if it gets bigger, red, painful, hot, etc. seek medical attention.


(Dennis J. Dacey, PwD) #3

Hi Nicole @NSTrim16, Welcome to TypeOneNation!
Yes, the little bump and sore spot will go away - I’ve had thousands of them from giving insulin injections [for years with “horse needles”] for 60++ years.
I don’t know if you are “bunching” your injections in one place but I will advise you to rotate injection sites and never use the same spot for two injections in a row. You have acres of space for injections so I suggest that you establish a rotation pattern - for instance, I have mentally divided my abdomen into eight separate areas. Then, of course, you have upper thighs, arms, buttocks. Map out what is convenient for you while you are still a “newbie”, your body will thank you sixty years from now.


(Nicole) #4

Thank you. I do rotate my injection sites. My Endo wants me to stay in my abdomen area but I have still been using my arms & legs. The lump just took me a bit by surprise even though I knew it could happen. They throw so much into at you that I kind of pushed that one to the back of my mind.


(Dennis J. Dacey, PwD) #5

Nicole, the abdomen is my favored location. I had diabetes for at least 20 years before anybody told me I should try that area - the person who encouraged me to use my abdomen was a teen-aged baby sitter who watched our kids - she had diabetes since she was three.
I didn’t mention before, but cold insulin tends to cause lump under the skin when injected. That is one of the reasons we are advised not to keep our active, in use, insulin refrigerated. Room temperature is advised.
I hear what you are saying with "so much thrown at you "; there isn’t anyway you could gather everything in. My suggestion, gather in and hold in your memory the “important” [yeah, everything could be important] bits now and use those bits to perfect your management - each case of diabetes management is unique so you will need to know what is best for you.